Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 78, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 23, 2011, 8:52 PM EDT for McKean County, Warren County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2011, 8:52 PM EDT (00:52 UTC)
- Expired
- May 23, 2011, 9:45 PM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties McKean County, PA, Warren County, PA
The radar
The Buffalo radar (KBUF), 117 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 191 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
051 WUUS51 KCTP 240052 SVRCTP PAC083-123-240145- /O.NEW.KCTP.SV.W.0078.110524T0052Z-110524T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 852 PM EDT MON MAY 23 2011 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA... NORTHERN WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA... * UNTIL 945 PM EDT * AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THE STORM WAS NEAR CORRY...MOVING EAST AT 40 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPRING CREEK AROUND 900 PM EDT... LOTTSVILLE AROUND 905 PM EDT... YOUNGSVILLE AROUND 915 PM EDT... RUSSELL AROUND 925 PM EDT... WARREN AROUND 930 PM EDT... SCANDIA AROUND 935 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR. SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. && LAT...LON 4200 7864 4175 7872 4188 7962 4200 7961 TIME...MOT...LOC 0052Z 274DEG 37KT 4198 7962 $$ FORECASTER: KF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 8:19 PM EDT, 33 minutes earlier.
Area forecast discussion, May 23, 8:19 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 819 PM EDT MON MAY 23 2011 .SYNOPSIS... A WARM AND INCREASINGLY MOIST SOUTHWEST FLOW WILL DOMINATE THE WEATHER PATTERN THIS WEEK...AFFORDING SEVERAL OPPORTUNITIES FOR SHOWERS AND THUNDERSTORMS. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... SHRA/TSRA ASSOC WITH WARM FRONT HAVE SHIFTED EAST OF THE CWA THIS EVENING. FOCUS NOW SHIFTS TOWARD CONVECTION ASSOC WITH APPROACHING COLD FRONT. REGIONAL RADAR MOSAIC SHOWS TSRA ABOUT TO MOVE INTO THE NW MTNS...SO HAVE RAISED POPS IN THE NEAR TERM UP THERE. CAN/T RULE OUT SVR WX LATE THIS EVENING ACROSS THE NW MTNS...AS SHORTWAVE AND ASSOC 50KT LL JET TRAVERSES THE AREA. LATEST SHORT RANGE MDL DATA SUGGEST HIGHEST POPS ACROSS THE NW...THEN QUICKLY DWINDLING CHANCES SE OF THE MTNS. COOLING/STABILIZING OF BLYR AND PASSAGE OF SHORTWAVE SHOULD RESULT IN JUST A FEW REMAINING SHRA AFTER 06Z ACROSS THE W MTNS. KEPT OVERNIGHT LOWS IN THE 60S FOR THE MOST PART...WHICH IS SOME 10-15 DEG ABOVE NORMAL ON AVERAGE. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... ANOTHER ROUND OF ACTIVE/CONVECTIVE WEATHER APPEARS ON TAP FOR TUESDAY AFTERNOON/EARLY EVENING AS A WELL-DEFINED COLD FRONT PRESSES SOUTHEAST FROM THE GREAT LAKES. MODELS ARE FAIRLY CONSISTENT IN MOVING A WELL DEFINED COLD FRONT SOUTH ACROSS THE AREA DURING THE AFTERNOON. SREF SEVERE THREAT PAGE SHOWS BEST CAPE HUGGING THE SRN 1/3 OR SO OF THE FCST AREA IN THE AFTERNOON...WHICH REASONABLY MATCHES WHERE SPC HAS PLACED THERE SLIGHT RISK. WITH SHORT RANGE MODELS SCOOTING A WELL DEFINED JET STREAK ACROSS THE AREA DURING THE AFTERNOON...INGREDIENTS LOOK PROMISING FOR AN ACTIVE AFTERNOON. MAX TEMPS TUESDAY WILL RANGE FROM JUST THE LOWER TO MID 70S ACROSS THE NRN MTNS...TO THE STEAMY MID 80S IN THE SOUTHERN VALLEYS. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... UPPER TROF LIFTING THROUGH THE GREAT LAKES WILL SUPPRESS THE WEAK UPR RIDGE OVER THE EAST COAST THROUGH MID WEEK. THE RIDGE IS FORECAST TO REBUILD NORTH THROUGH PA ON WED AHEAD OF A SRN STREAM UPPER LOW MOVING EAST THROUGH THE CENTRAL PLAINS. RIDGING ALOFT AND AT THE SFC SHOULD MAKE FOR A RELATIVELY DRY DAY ACROSS THE COMMONWEALTH ON WED...ALTHOUGH MODEL GUIDANCE DOES SUGGEST AN MCS EXITING PA 00Z- 06Z WED...WHERE HIGHEST POPS WERE KEPT. WHERE THE PLAINS UPPER LOW GOES AND HOW QUICKLY IT GETS THERE WILL BE A BIG FACTOR IN DETERMINING HOW WET AND STORMY THE END OF THE WEEK AND MEMORIAL DAY WEEKEND TURN OUT. TODAYS LATEST RUNS OF THE GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT AT BRINGING A WEAK TROF INTO THE MID ATLANTIC STATES BY THE SATURDAY. HOWEVER...BOTH MODELS ALSO SHOW A SECOND UPPER TROF/LOW UPSTREAM OF THE FIRST...WHICH WOULD SERVE TO SLOW DOWN AND WEAKEN THE LEAD SYSTEM. THUS EXPECT A FRONTAL BOUNDARY TO BE STALLED NEAR OR TO THE WEST OF PA THURSDAY THROUGH MONDAY. GIVEN THE WET PATTERN...WHERE EVEN THE DRY DAYS END UP WITH SHOWERS FORMING...KEPT AT LEAST CHANCE POPS EACH DAY THROUGH THE PD. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... 00Z TAF PACKAGE SENT. LINE OF STORMS EAST OF THE AREA NOW...WENT WITH MAINLY VFR CONDITIONS. THE EXCEPTION IS BFD...WHERE STORMS OVER LAKE ERIE MAY HOLD TOGETHER. WILL ADJUST PACKAGE AS NEEDED THIS EVENING. STILL EXPECT THE FRONT TO STALL/WASH OUT ACROSS THE AREA ON TUE. WHILE NOT MUCH MAY DEVELOP ON TUE AND WED...MORE ACTIVE WEATHER LIKELY FOR LATER IN THE WEEK...AS ENERGY LIFTS NE ALONG THE FRONT FROM THE PLAINS. OUTLOOK... TUE-SAT...EXTENDED PERIOD OF UNSETTLED WEATHER WITH VFR/MVFR AND SCATTERED SHOWERS AND TSTMS...ESPECIALLY AFTER WED. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...FITZGERALD/GARTNER SHORT TERM...LA CORTE LONG TERM...LAMBERT/GARTNER AVIATION...MARTIN/KOZAR
Hazardous weather outlook, May 23, 10:53 AM EDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1053 AM EDT MON MAY 23 2011 PAZ004>006-010>012-017-024-033-037-041-042-241500- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-CAMBRIA- SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN- 1053 AM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY...SOME OF WHICH MAY CAUSE LOCALLY GUSTY WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY AFTERNOON... AND AGAIN THURSDAY INTO FRIDAY. SOME OF THE THUNDERSTORMS WILL BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ018-019-025>028-034>036-049>053-056>059-063>066-241500- NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA- BEDFORD-FULTON-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA- PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 1053 AM EDT MON MAY 23 2011 ...SEVERE THUNDERSTORM WATCH 338 IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY AFTERNOON... AND AGAIN THURSDAY INTO FRIDAY. SOME OF THE THUNDERSTORMS WILL BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ045-046-241500- SOUTHERN CLINTON-SOUTHERN LYCOMING- 1053 AM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY...SOME OF WHICH MAY CAUSE LOCALLY GUSTY WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY AFTERNOON... AND AGAIN THURSDAY INTO FRIDAY. SOME OF THE THUNDERSTORMS WILL BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 23, 6:16 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 PM EDT MON MAY 23 2011
PAZ059-065-066-232300-
LANCASTER PA-LEBANON PA-YORK PA-
616 PM EDT MON MAY 23 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LEBANON...
LANCASTER AND SOUTHEASTERN YORK COUNTIES...
AT 612 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
MYERSTOWN TO SHENKS FERRY...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR WAKEFIELD AROUND 630 PM...TERRE HILL AROUND
640 PM AND GAP AROUND 650 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 265 AND 295...I-78 BETWEEN
MILE MARKERS 7 AND 8.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 22...ROUTE 30...ROUTE 222...ROUTE 322...ROUTE 422...STATE
ROAD 41...STATE ROAD 501.
LAT...LON 4048 7640 4013 7587 4011 7593 4004 7593
3996 7599 3987 7598 3972 7610 3972 7662
FORECASTER: MARTINLocal storm report, May 23, 7:07 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
707 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 3 NNW SUNBURY 40.90N 76.81W
05/23/2011 NORTHUMBERLAND PA 911 CALL CENTER
DAMAGE TO HOMES ALONG ROUTE 147
&&
EVENT NUMBER CTP1100101
TYBURSKILocal storm report, May 23, 7:23 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
723 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG WINFIELD 40.90N 76.87W
05/23/2011 UNION PA EMERGENCY MNGR
EMERGENCY MANAGER ON THE SCENE OF POSSIBLE TORNADO
DAMAGE
&&
EVENT NUMBER CTP1100102
TYBURSKILocal storm report, May 23, 7:25 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
725 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG KELLERVILLE 40.66N 77.16W
05/23/2011 JUNIATA PA 911 CALL CENTER
SEVERAL BARNS DAMAGED
&&
EVENT NUMBER CTP1100103
TYBURSKISpecial weather statement, May 23, 7:28 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
728 PM EDT MON MAY 23 2011
PAZ058-240000-
SCHUYLKILL PA-
728 PM EDT MON MAY 23 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCHUYLKILL
COUNTY...
AT 726 PM EDT...A STRONG THUNDERSTORM WAS NEAR LANDINGVILLE...MOVING
EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR NEW RINGGOLD AROUND 740 PM AND SNYDERS AROUND
750 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE ROAD
61...STATE ROAD 309.
LAT...LON 4073 7577 4069 7583 4064 7598 4057 7601
4058 7605 4053 7619 4053 7620 4070 7626
4080 7584 4074 7576
FORECASTER: MARTINLocal storm report, May 23, 7:48 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
748 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG KELLERVILLE 40.66N 77.16W
05/23/2011 JUNIATA PA 911 CALL CENTER
SEVERAL BARNS DAMAGED
0540 PM TSTM WND DMG 3 NNW SUNBURY 40.90N 76.81W
05/23/2011 NORTHUMBERLAND PA 911 CALL CENTER
DAMAGE TO HOMES ALONG ROUTE 147
0545 PM TSTM WND DMG WINFIELD 40.90N 76.87W
05/23/2011 UNION PA EMERGENCY MNGR
EMERGENCY MANAGER ON THE SCENE OF POSSIBLE TORNADO
DAMAGE
&&
EVENT NUMBER CTP1100103 CTP1100101 CTP1100102
TYBURSKIThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:46 PM EDT | Special Weather Statement | CTP | McKean | 29 min |
| May 23, 10:17 PM EDT | Special Weather Statement | CTP | McKean | 43 min |
| May 23, 10:24 PM EDT | Special Weather Statement | CTP | Warren | 51 min |
| May 23, 11:01 PM EDT | Special Weather Statement | CTP | Warren | 44 min |
| May 23, 11:17 PM EDT | Areal Flood Advisory | CTP | McKean, Potter, Warren | 3 hr |
| May 23, 11:18 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 42 min |
| May 23, 11:39 PM EDT | Tornado Warning | CTP | McKean | 36 min |
| May 24, 12:09 AM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 51 min |
| May 24, 12:29 AM EDT | Areal Flood Advisory | CTP | Cameron, Elk, McKean, Potter, Warren | 3 hr |
| May 24, 12:43 AM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 17 min |
| May 24, 12:53 AM EDT | Special Weather Statement | CTP | Tioga | 37 min |
| May 24, 1:05 AM EDT | Special Weather Statement | CTP | McKean, Potter, Tioga | 55 min |
| May 24, 1:13 AM EDT | Special Weather Statement | CTP | Bedford, Blair, Cambria, Somerset | 92 min |
| May 24, 6:59 PM EDT | Special Weather Statement | CTP | Somerset | 76 min |
| May 24, 7:18 PM EDT | Special Weather Statement | CTP | Clearfield | 57 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.